Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 17, NWS Elko, NV

April 27, 2016Nye County, Nevada

NWS Elko, NV issued this wind advisory at Apr 27, 2016, 2:55 PM PDT for Nye County, Nevada. It took effect at Apr 28, 2016, 8:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2016, 2:55 PM PDT (21:55 UTC)
In effect from
Apr 28, 2016, 8:00 AM PDT
Expired
Apr 28, 2016, 8:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3154 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS75 KLKN 272155
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
255 PM PDT WED APR 27 2016

NVZ040-281600-
/O.NEW.KLKN.WI.Y.0017.160428T1500Z-160429T0300Z/
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN
255 PM PDT WED APR 27 2016

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM TO 8 PM PDT THURSDAY. 

* WINDS...NORTHWEST WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING...STRONG GUSTY WINDS WILL BE INCREASING THURSDAY MORNING
  AND LAST FOR THE REMAINDER OF THE DAY. WINDS WILL GRADUALLY
  SUBSIDE AFTER SUNSET.

* IMPACTS...GUSTY NORTHWEST WINDS WILL MAKE TRAVEL CHALLENGING FOR
  HIGH PROFILE VEHICLES. VISIBILITY MAY BE REDUCED DUE TO
  SCATTERED RAIN SHOWERS...WITH SNOW SHOWERS ABOVE 7000 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
3 follow-up statements
460 
WWUS75 KLKN 280924
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
224 AM PDT THU APR 28 2016

NVZ041-290300-
/O.EXA.KLKN.WI.Y.0017.160428T1500Z-160429T0300Z/
NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...DUCKWATER...CURRANT SUMMIT
224 AM PDT THU APR 28 2016

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS
EVENING. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...WINDS WILL INCREASE THIS MORNING, WITH THE STRONGEST
  WINDS THIS AFTERNOON.

* IMPACTS...STRONG GUSTY NORTHWEST WINDS WILL MAKE TRAVEL
  CHALLENGING FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ040-290300-
/O.CON.KLKN.WI.Y.0017.160428T1500Z-160429T0300Z/
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN
224 AM PDT THU APR 28 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
PDT THIS EVENING...

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...WINDS WILL INCREASE THIS MORNING, WITH THE STRONGEST
  WINDS THIS AFTERNOON.

* IMPACTS...STRONG GUSTY NORTHWEST WINDS WILL MAKE TRAVEL
  CHALLENGING FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
689 
WWUS75 KLKN 282156
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
256 PM PDT THU APR 28 2016

NVZ040-041-290300-
/O.CON.KLKN.WI.Y.0017.000000T0000Z-160429T0300Z/
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
256 PM PDT THU APR 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...STRONG WINDS WILL CONTINUE INTO THE LATER AFTERNOON AND
  EVENING HOURS.

* IMPACTS...STRONG GUSTY NORTHWEST WINDS WILL MAKE TRAVEL
  CHALLENGING FOR HIGH PROFILE VEHICLES...ESPECIALLY WHILE TRAVELING
  ON US HIGHWAY 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
739 
WWUS75 KLKN 290240
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
740 PM PDT THU APR 28 2016

NVZ040-041-290345-
/O.EXP.KLKN.WI.Y.0017.000000T0000Z-160429T0300Z/
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
740 PM PDT THU APR 28 2016

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

WINDS ACROSS NORTHWESTERN NYE COUNTY ARE DIMINISHING...AS SUCH
THE WIND ADVISORY WILL BE EXPIRE AT 8 PM. 

$$

JR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 27, 2:51 PM PDT, 4 minutes earlier.

Area forecast discussion, Apr 27, 2:51 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
251 PM PDT WED APR 27 2016

.SYNOPSIS...THE NEXT STORM SYSTEM IS CURRENTLY MOVING INTO THE
GREAT BASIN AND WILL BRING NUMEROUS RAIN SHOWERS WITH SNOW ABOVE
7000 FEET. SNOW LEVEL MAY BRIEFLY LOWER TO 6000 FEET EARLY
THURSDAY MORNING. ANOTHER WEATHER SYSTEM DIGS INTO NEVADA FRIDAY
NIGHT AND SATURDAY. UNSETTLED CONDITIONS MAY CONTINUE INTO THE
EARLY PART OF NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
THE LEAD SHORT WAVE HAS MOVED INTO NEVADA TODAY AND IS PROGGED TO
FORM A TIGHT CIRCULATION OVER SRN WHITE PINE COUNTY TONIGHT. THIS
AREA SHOULD BE THE QPF BULLSEYE DURING THE NEXT 24 HOURS WHERE
PARTS OF THE SNAKE RANGE MAY RECEIVE UPWARDS TO THREE QUARTERS TO
ONE INCH OF PCPN. A BIT TRICKY WHEN FORECASTING SNOWFALL SINCE
THIS SYSTEM IS RELATIVELY MILD AND SNOW LEVELS WILL BE
FLUCTUATING...COULD FALL BELOW 7000 FEET FOR A BRIEF TIME WITHIN THE
HEAVIEST RAIN/SNOW BAND. SNOW ACCUMULATIONS MAY BE LIMITED TO
ABOVE 7500 FEET...WHICH DOES NOT HAVE MUCH IMPACT EXCEPT FOR
CONNORS PASS EAST OF ELY AND THE GREAT BASIN NATIONAL PARK. WILL
GO AHEAD WITH A WINTER WEATHER ADVISORY ABOVE 7500 FOR THIS AREA.
BANDED PCPN OR DEFORMATION AXIS MAY REACH THE RUBY MOUNTAINS...BUT
NOT AS CONFIDENT IN THIS SCENARIO SINCE DYNAMICAL FORCING IS
WEAKER ACROSS NRN NEVADA.

STRONG JET ON THE BACK SIDE OF THE EVOLVING CLOSED LOW CIRCULATION
DRIVES THE CORE INTO ARIZONA...RESULTING IN GUSTY NORTHWEST WIND
FOR NORTHWEST NYE COUNTY WHERE WIND GUSTS TO 45 MPH WILL BECOME
COMMON. A WIND ADVISORY ON THURSDAY ADDRESSES THIS LIKELY
SCENARIO.

CLOSED LOW SYSTEM PULLS AWAY FROM NEVADA ON THURSDAY EVENING AND
SHOWERS WILL BE DIMINISHING FROM THE NORTHWEST...RESULTING IN A
BRIEF RESPITE FROM SHOWER ACTIVITY. BY FRIDAY AFTERNOON THE NEXT
DIGGING TROUGH FROM THE PACIFIC NORTHWEST CARVES OUT ANOTHER
CLOSED LOW CIRCULATION OVER ERN NEVADA BY FRIDAY NIGHT. THIS LEADS
TO A GOOD CHANCE OF SHOWERS WITH POSSIBLE THUNDER FOR THE FORECAST
AREA...EXCEPT FOR REGIONS WEST OF WINNEMUCCA AND TONOPAH VICINITY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
FORECAST MODELS CONTINUE THE TREND OF DROPPING A SLIDER TYPE LOW
ACROSS NEVADA SATURDAY WITH SHOWERS OVER MUCH OF THE FORECAST AREA
AND A FEW THUNDERSTORMS ACROSS THE FAR EASTERN FORECAST AREA.
INSTABILITY FORECASTS DO NOT APPEAR AS ROBUST WITH THE CURRENT
FORECAST CYCLE AS THEY DID YESTERDAY AND EXTENSIVE CLOUD COVER WILL
LIKELY LIMIT SURFACE HEATING. THE DETERMINISTIC MODELS ARE TRENDING
A BIT FARTHER WEST WITH THE LOW THIS CYCLE WITH THE ECMWF THE
FARTHEST WEST. MOST GEFS ENSEMBLE MEMBERS ARE ALSO TRENDING WEST.
POPS WERE INCREASED A BIT MORE...ESPECIALLY OVER CENTRAL NEVADA AND
FAR EASTERN NEVADA SOUTH OF I-80. SNOW LEVELS WERE LOWERED A LITTLE
AS WELL ACROSS CENTRAL NEVADA AND THE FAR EASTERN PART OF THE STATE.
MOST ACCUMULATIONS OF SIGNIFICANCE SATURDAY AND SATURDAY EVENING
SHOULD BE ABOVE 7500 FEET.

THE UPPER LOW MEANDERS SOUTH INTO NW ARIZONA BY SUNDAY MORNING THEN
BEGINS TO LIFT NORTH-NORTHEAST INTO UTAH AND SLOWLY FILL. ITS
PRESENCE JUST EAST OF THE FORECAST AREA THROUGH LATE MONDAY WILL
MEAN A CONTINUED CHANCE FOR A FEW SHOWERS THROUGH MONDAY NIGHT WITH
EVEN A FEW MOUNTAIN SHOWERS TUESDAY MORNING.

ANOTHER UPPER WAVE BEGINS TO APPROACH FROM THE WEST LATE TUESDAY
INTO TUESDAY NIGHT. MODEL GUIDANCE IS STILL A BIT AT ODDS WITH THIS
FEATURE. THE ECMWF WANTS TO SPREAD PRECIPITATION FARTHER EAST MUCH
FASTER THAN THE GFS. FOR NOW WE WILL SHOW ONLY SOME SMALL POPS FOR
THE FORECAST AREA THROUGH WEDNESDAY...BUT COVERAGE WILL LIKELY NEED
TO BE INCREASED AS WE GET CLOSER TO THIS EVENT. THERE IS A DECENT
PRESSURE/TEMPERATURE GRADIENT WITH THIS FEATURE SO WINDS WILL BE
INCREASED BY WEDNESDAY AFTERNOON ACROSS CENTRAL NEVADA.

&&

.AVIATION...THE UPPER LOW DRIFTING EAST-SOUTHEAST ACROSS CENTRAL
CALIFORNIA TODAY WILL MOVE INTO FAR SOUTHERN NEVADA THIS EVENING.
THIS WILL KEEP SOME INSTABILITY OVER OUR AREA THROUGH THE EVENING
AND OVERNIGHT HOURS. THE BEST CHANCE FOR PRECIPITATION WILL BE ALONG
AND SOUTH OF HIGHWAY 50 BUT A FEW SHOWERS ARE ALSO POSSIBLE EAST OF
A LINE FROM AUSTIN TO MOUNTAIN CITY NORTH OF 50. IN THE HEAVIER
SHOWERS CIGS/VSBYS COULD DROP TO IFR AT TIMES BUT OVERALL VFR
CONDITIONS WILL PERSIST FOR MOST TERMINALS. EXTENSIVE CLOUD COVER
WILL MEAN OBSCURED MOUNTAINS FOR MOST AREAS.

SHOWERS WILL DECREASE NORTH OF HIGHWAY 50 THURSDAY AS THE LOW BEGINS
TO WEAKEN AND MOVE FARTHER SOUTHEAST...BUT MVFR CONDITIONS ARE STILL
POSSIBLE FOR KELY THROUGH MUCH OF THE DAY THURSDAY. GUSTY NORTHWEST
WINDS BEHIND THE LOW WILL PRODUCE GUSTS APPROACHING 30 KTS AT KTPH
FOR THURSDAY.

&&

.HYDROLOGY...HIGH STREAM FLOWS WILL BE POSSIBLE THROUGH NEXT
WEEK AS TWO MORE STORM SYSTEMS BRING ADDITIONAL MOUNTAIN SNOWFALL
AND VALLEY RAIN TO NORTHERN AND CENTRAL NEVADA TODAY THROUGH
THURSDAY...AND AGAIN OVER THE WEEKEND INTO EARLY NEXT WEEK. RIVERS
CREEKS AND STREAMS ARE RUNNING STRONG AND AS TEMPERATURES WARM LATE
THIS WEEK...SOME CREEKS RUNNING OFF THE MOUNTAINS MAY EXCEED
BANKFULL. LAMOILLE CREEK...MARTIN CREEK...SALMON FALLS CREEK...AND
THE BRUNEAU RIVER ARE FOUR SITES THAT BEAR WATCHING AS THEY RESPOND
MORE RAPIDLY TO EXCESSIVE SNOWMELT. RAINFALL AND HIGH FLOWS IN SMALL
STREAMS MAY LEAD TO SOGGY OR ERODED ROADWAYS. IF THE RAIN AND SNOW
DEVELOPS AS EXPECTED OVER THE SNAKE AND SCHELL RANGE...SNAKE CREEK
COULD EXPERIENCE ELEVATED FLOWS AS WELL.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 8 PM PDT THURSDAY FOR NORTHWESTERN
NYE COUNTY.

WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR WHITE PINE
COUNTY.

&&

88/87

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:59 PM PDTWinter Weather AdvisoryLKNWhite Pine20 hr

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.